I've been prescribed Morphine Sulphate, 120 mg, 3 times a day, to treat pain attributed to three herniated discs in my thoracic spine, for about a month and a half now. I previously was on this medication for 2 months and detoxed off of it a little over a month ago, only to obtain it again out of necessity. I woke up this morning more tired than usual and it so happens that wherever I sit, I fall asleep within two or so minutes. I cannot stay awake. I have fallen asleep twice typing this. I cannot control it! I am starting to get a bit worried. My wife will start to speak to me and I fall asleep mid sentence. I have also fallen asleep on the toilet today. My eyes begin to cross, get heavy, and then I'm out for the count. I am utterly exhausted! I was wondering if this could be the medication reaching certain levels in my system. When I was on these meds the last time around, I recall this happening, only to awake the next day craving more than my prescribed dose each time I took my pills. Is this a way of my body getting tolerant to the narcotic? I am at a loss for words! -Michael
It sounds like to me your taking to large of a dose and your body is reacting to it. If you recall this happening last time you were on this medication then can you remember if it was the same dose?
Morphine, a narcotic , directly effects the central nervous system. Besides relieving pain, Morphine's effects impair mental and physical performance, relieves fear and anxiety, and produces euphoria. Morphine's effects also decreases hunger, inhibits the cough reflex, produces constipation, and usually reduces the sex drive; in women it may interfere with the menstrual cycle. Morphine's euphoric effects can be highly addictive. Tolerance (the need for higher and higher doses to maintain the same effect) and physical and psychological dependence develop quickly.
Morphine effects include but are not limited to:
impairment of mental and physical performance
relief of fear and anxiety
decease in hunger
inhibiting the cough reflex
excessive sleep and tiredness
Another one of morphine's effects is addiction. Tolerance (the need for higher and higher doses to maintain the same effect) and physical and psychological dependence to morphine's effects develop quickly. Withdrawal from morphine causes nausea, tearing, yawning, chills, and sweating lasting up to three days. Morphine crosses the placental barrier, and babies born to morphine-using mothers go through withdrawal.
Morphine activates the brain’s reward systems. The promise of reward is very intense, causing the individual to crave the drug and to focus his or her activities around taking morphine. The ability of morphine to strongly activate brain reward mechanisms and its ability to chemically alter the normal functioning of these systems can produce an addiction. Morphine effects also reduce a person’s level of consciousness, harming the ability to think or be fully aware of present surroundings.
Morphine is a very addictive medication and I AM NOT SAYING YOUR ADDICTED, just that the drug is highly addictive and your body can get to a point where it wants more.
With the excessive sleeping and other adverse side effects I would suggest you speak to your Dr as soon as possible about changing your medication. I will say and I know you already know this but with the side effects your having you should not drive or do anything that requires your full attention.
I am sorry your having this reaction, I too had this reaction when I have tried different pain medications. I switched and have been doing much better since.
You can not function like this as you know and the pain is severe enough to warrant this dose so I doubt decreasing it will help your pain but will help with the side effects.
If you would like ore information please let me know and if I can do anything to help please don't hesitate to ask:)
I have also recently been placed on Lyrica, a newer form of Neurontin. I am also on meds for High Blood Pressure, as well as on Cymbalta for depression. I am on a higher dose of the MS Contin than last prescribed because the pain was eating it's way through and my doctor suggested I try a higher dose. I DO, however, understand all of the medical background of narcotic based pain relievers for I am a recovering Opiate addict, 7 years clean before my injury occurred. I have been having trouble off and on with these meds due to this fact, yet I have tried other alternatives that have failed miserably. I am pretty sure I am addicted due to the fact that I have been taking the pills for over a month now since my last bout with withdrawals. This particular symptom has only reared it's head the last day or so after being off and on this medication for over three months, although I recall it happening once the last time as well. I have also been diagnosed with severe sleep apnea and cannot remember a time when I have gone to bed prior to 2am in a while. I usually get to sleep around 3-4am and wake up around 8am every morning. I also wonder if this lack of sleep is just catching up with me too. My main concern is that I am am home with my children all day while my wife is at work and I fear falling asleep while tending to them. I have done this before and it was ok, as they proceeded to sit on the couch with me and watch TV, but it just isn't right! I'm starting to come to the conclusion that I shall remain a slave to these meds for quite a while since doctors have ruled out surgery.
Hello and welcome to MedHelp. You are on an extremely high dose of Morphine as I am sure you realize and that is most likely the reason you are falling asleep so easily. Additionally when you add Lyrica and Cymbalta they have a bit of a cocktail effect.
I would consult with my physician and discuss the side effects you are experiencing. Have you tried anything else for pain relief with any good results. And yes this morphine along with the other medications could be building up in your system to some degree. I don't know how long you have been on Cymblata but it can take up to three weeks before a therapeutic level is reached in your blood stream.
The following is a list of some of the side effects of Lycria:
Experiencing Weight Gain
Gastrointestinal Difficulties, such as Diarrhea and Constipation
Mild to Severe Headaches
Swelling in Hands
Swelling in Ankles
When you add the side effects of Morphine it is no wonder that you are sleepy. Again I would contact my physician and discuss your symptoms ASAP. DO NOT stop taking any of the medications orderd nor should you adjust the dosages. Please keep us posted and let us know how you are doing. Take Care, Tuck
Falling asleep while caring for your children is not right , I agree and it is dangerous. I am sure you know this , this is why your concerned and want to do what you can to change the situation and make it better and safer.
There are many other medications that can help with your pain and will not have the side effects your describing. Have you discussed this with your Dr? Also your sleep deprivation could very well be playing a big part in all your symptoms but the main cause in my opinion is the pain medication. I really think you would do much better on a different pain medicine. As a Mom I know how quickly children can and will get into things that will harm them and how quickly they can get hurt, I am not saying this to scare you or make you feel bad I just hope you will speak to your Dr about other options that are available to you.When it comes to children and living in pain and the guilt you feel because you can't do things like play outside and sit for a tea party etc. I know how it is and how much it hurts. If you will talk to your PM Dr I think you will find you have plenty of other options as far as medications and the ones you can take with lesser side effects. All narcotics do have side effects but some are more tolerable than others. You have been in pain for sometime now so I know I am not telling you anything you don't already know I just want to be sure you do know you have options:)
Thank you all for the advice. I appreciate it all. I'm glad I found this site. I have not seen a PM Dr. yet. I have an appt. to see one at the end of this month. Hopefully he can get me some results. Although my upper back is where my injuries are centered, my lower back has been in agony I believe for the fact that the muscles there are overcompensating for the upper back's lack of usage. What an annoying thing to befall someone!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.